MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G52299
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/24/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer name and address- phone: (b)(6).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during dilation of a stenosed stent within a shunt used for dialysis, an advance 35 lp low profile balloon catheter ruptured and separated within the left subclavian vein.The device was inflated one time to twelve bar at the edge of a previously-placed, unknown stent when the device ruptured circumferentially and separated "transversely".The distal two-thirds of the balloon embolized to the lungs.The rest of the balloon catheter was removed with another manufacturer's 7-french sheath.Per the reporter, a ct scan found a small amount of balloon material in the lungs, which reportedly poses no danger to the patient.There are no plans to retrieve the separated balloon material.Blood was not noted in the inflation device upon rupture.The balloon was not inflated inside the stent and did not get caught on the stent.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Description of event: as reported, during dilation of a stenosed stent within a shunt used for dialysis, an advance 35 lp low profile balloon catheter ruptured and separated within the left subclavian vein.The device was inflated one time to twelve bar at the edge of a previously-placed, unknown stent when the device ruptured circumferentially and separated "transversely".The distal two-thirds of the balloon embolized to the lungs.The rest of the balloon catheter was removed with another manufacturer's 7-french sheath.Per the reporter, a ct scan found a small amount of balloon material in the lungs, which reportedly poses no danger to the patient.There are no plans to retrieve the separated balloon material.Blood was not noted in the inflation device upon rupture.The balloon was not inflated inside the stent and did not get caught on the stent.Investigation ¿ evaluation a visual inspection and functional testing of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record, drawings, the instructions for use, manufacturing instructions, and quality control data.The complainant returned one used pta5-35-135-12-4.0 balloon catheter to cook for investigation.Physical examination of the returned device showed the balloon has ruptured circumferentially.Part of the balloon was not returned with the complaint device.The catheter shaft that runs inside the balloon is accordioned.No marker bands present on the returned device.A review of the device history record found no non-conformances related to the reported failure mode.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.A review of complaint history records shows no other complaints associated with the complaint device lot.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: device description ¿the balloon is manufactured from an extra-thinwall, high-strength, minimally compliant material.Particular care should be taken in handling the balloon to prevent damage.It will inflate to the indicated size parameters when utilizing proper pressure recommendations.Adhere to balloon inflation pressure parameters indicated in the compliance card insert.Refer to label for further information.Use of a pressure gauge is recommended to monitor inflation pressures.¿ intended use ¿the advance 35lp low profile pta balloon dilatation catheter is indicated for percutaneous transluminal angioplasty (pta) of lesions peripheral arteries including iliac, renal, popliteal, infrapopliteal, femoral, and iliofemoral as well as obstructive lesions of native or synthetic arteriovenous dialysis fistulae.¿ warnings ¿do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, which resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures.¿ ¿do not use a power injector for balloon inflation or injection of contrast medium through catheter lumen marked ¿distal¿.Rupture may occur.¿ precautions ¿the catheter is not intended for the delivery of stents.¿ ¿all stents should be deployed in accordance with the manufacturer¿s indications and instructions for use.¿ instructions for use balloon preparation ¿choose a balloon appropriate to lesion length and vessel diameter.¿ ¿upon removal from package, inspect the catheter to ensure no damage has occurred during shipping.¿ balloon introduction and inflation ¿note: if resistance is met while advancing the balloon dilatation catheter, determine the cause and proceed with caution.¿ ¿inflate balloon to desired pressure.Adhere to recommended balloon inflation pressures.(see compliance card insert.)¿ ¿if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.¿ how supplied ¿store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.¿ a review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.Cook has concluded that unintended use error and the procedure most likely contributed to this incident.As reported, the device was inflated to almost 12 atmospheres.The device label indicates that the rated burst pressure for this device rpn is 8 atm.The ifu warns the user to ¿not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.¿ additionally, the balloon was reportedly inflated at the edge of a stenosed stent within the left subclavian vein.It is possible that the balloon became caught on the edge of the stent, causing it to separate.Per the quality engineering risk assessment, no further action is warranted.Cook will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new patient or event information to report.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key11456296
Report Number1820334-2021-00918
Device Sequence Number3522982
Product Code DQY
UDI-Device Identifier10827002522999
UDI-Public(01)10827002522999(17)231016(10)13494554
Combination Product (Y/N)N
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/16/2023
Device Model NumberG52299
Device Catalogue NumberPTA5-35-135-12-4.0
Device Lot Number13494554
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/25/2021
Initial Date Received by Manufacturer 03/02/2021
Supplement Date Received by Manufacturer04/29/2021
Initial Report FDA Received Date03/10/2021
Supplement Report FDA Received Date05/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TERUMO 0.035 WIRE.; TERUMO SHEATH.
Outcome Attributed to Adverse Event Other;